Iowa, 2024

Drought in Iowa, May 1 to 21, 2024

May 1 to 21, 2024 · NWS ARX · 7 events in 7 counties and zones

Long standing abnormally dry conditions resulted in ongoing severe (D2) to extreme (D3) drought affecting all counties in northeast Iowa from June 2023 to the onset of May 2024. A steady wetting pattern over the winter months into spring slowly alleviated extreme (D3) drought across northeast Iowa through April.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Long standing abnormally dry conditions resulted in ongoing severe (D2) to extreme (D3) drought affecting all counties in northeast Iowa from June 2023 to the onset of May 2024. A steady wetting pattern over the winter months into spring slowly alleviated extreme (D3) drought across northeast Iowa through April. Monthly rainfall through May finished 3 to 5 inches above normal, reducing all ongoing severe (D2) to extreme (D3) drought conditions to moderate (D1) through the middle of May and eventually ending the drought by month's end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 10:06 PM CST, 1 hour 54 minutes earlier. Its key messages:

  • Showers and storms with a decaying severe weather threat from west to east this evening. Large hail and damaging wind gusts will be the primary hazards.
  • A secondary system will bring showers and storms resulting heavier rainfall beginning Thursday morning into the overnight hours. Rainfall amounts of 1 to 2 inches are possible. Flood prone areas should be alert for localized flooding potential.
  • Additional chances for showers and storms persist into the weekend and early next week.
Area forecast discussion, Apr 30, 10:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1106 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Showers and storms with a decaying severe weather threat from
  west to east this evening. Large hail and damaging wind gusts
  will be the primary hazards.

- A secondary system will bring showers and storms resulting
  heavier rainfall beginning Thursday morning into the overnight
  hours. Rainfall amounts of 1 to 2 inches are possible. Flood
  prone areas should be alert for localized flooding potential.

- Additional chances for showers and storms persist into the
  weekend and early next week.

&&

.DISCUSSION...
Issued at 305 PM CDT Tue Apr 30 2024

Thunderstorms This Evening Through Tonight:

We continue to closely monitor the potential for strong to severe
thunderstorms west of the Mississippi later this evening, especially
in parts of southeast Iowa. At 130pm, day cloud phase satellite
imagery shows a swath of showers and isolated storms moving towards
northeast Iowa. Convection associated with this first push of
preciptiation is located in a low CAPE, high CIN environment and is
not expected to produce a severe weather threat.

Further to the west near the Nebraska/Iowa border, a ML CAPE pool is
building on the order of 1500-2000 J/kg as strong warm air advection
works into this region ahead of an approaching cold front. Despite
showers and storms in this area earlier in the day, rapid clearing
and surface temperature recovery is underway. This is also where
satellite imagery shows convective initiation taking place. CAMs
suggest initial development along the Nebraska/Iowa border, upscale
growth to a lines or clusters of storms quickly moving west across
Iowa. These are the storms that pose a level 2 out of 5 (slight)
risk locally for severe weather this evening. Confidence for severe
weather is much higher to the south and west of the local forecast
area, with medium confidence for a decaying severe weather threat
locally.

Model soundings and guidance show an environment primed with a lot
of low-level and deep-layer shear this evening with a deepening
shortwave trough sliding from southwest Minnesota up towards
northwest Wisconsin. Despite the surface low moving northwest of the
area, much of the CAPE associated with this system is progged to
advect southeast of our northeast Iowa counties. This leaves much of
our forecast area in between  these two forcing features muddying
our severe weather risk locally. With plenty of shear present, we
cannot rule out a few stronger to severe storms, but organized
severe weather may be hard to come by without more CAPE to tap into.
Large hail, damaging wind, and a tornado or two are all on the table
during a narrow time window between about 6 to 9pm. The meager
instability present peters out after sunset.

Non-severe storms continue eastward across the forecast area late
this evening, exiting to the east by sunrise. Given the progressive
nature of this system, rainfall amounts will remain under a half
inch for most and do not pose a flooding/flash flooding threat.

Wednesday - Thursday Night: Heavy Rain & Storm Chances Thursday

As we head into the middle of the week, a secondary wave will
progress eastbound out of the MT/WY region. With its general pivot
northeast as it resides in the Upper Midwest, another round of
showers and storms will be likely across much of the area on
Thursday. The general surface setup amongst guidance suggests a
northward progressing warm sector with strong 850mb moisture
transport in the 30.12z NAM/GFS. Consequently, a notable
precipitable water surge can be seen in guidance Thursday afternoon
with values across deterministic guidance and their members reaching
to 1.1" to 1.4" which is well above the 90th percentile for climo
and approaching daily maximums for early May. With the higher warm
cloud depths approaching 3000-3500 meters or greater, could
certainly see some efficient rainfall when also considering
skinny instability profiles. As a result, the WPC has a Slight
Risk for our entire forecast area for excessive rainfall on
Thursday. The 30.12z EC ensemble showing fairly respectable
probabilities (50-70% chance) for over an inch of QPF. When
considering that 3-hr flash flood guidance is around 1.5" to 2"
for many spots, will have to watch for some localized flooding
concerns in susceptible locations.

Otherwise, there is some marginal severe potential as storms
progress into our region on Thursday as well. The 30.12z NAM shows a
degrading axis of MUCAPE pushing into portions of northeast IA and
towards I-90 into the afternoon hours associated with the
aforementioned 850mb moisture transport. As an MCS evolves along the
warm front maybe some gusty winds or small hail could materialize.
However, the hail threat seems to be a lesser concern with the
previously stated deeper warm cloud depths and skinny instability
profiles. However, with a stronger low-level jet to around 50-55 kts
in place, could not rule out a couple of 50-60 mph wind gusts with
any storms that can utilize it.

Friday - Tuesday: Additional Shower & Storm Chances Into Next Week

Deterministic long-range guidance in combination with cluster
analysis into the weekend and early next week signal the possibility
that we remain in a somewhat active pattern with additional embedded
upper-level waves progressing into our region through the weekend
and into next week. As we head into Saturday, the first of these
waves pushes into the region as a parent upper low centered across
Manitoba will help pivot the weak shortwave into the Upper Midwest.
Still some disagreement in the placement of this weak wave so will
keep chances for showers and storms low in accordance with the
recent NBM for now as much of the 30.12z GEFS/EC ensemble
probabilities have very low chances for any significant instability
ahead of this wave. So generally not expecting any substantial
precipitation with this system.

Guidance begins to exhibit a fair amount of spread after the weekend
with cluster analysis showing a couple of different scenarios in the
30.00z grand ensemble (EC ens/GEFS/Canadian ens). The majority of
the ensembles (roughly 70% of members) show some form of a wave that
ejects out of the rockies towards our region to in the later Monday
into Tuesday timeframe. The remaining members (roughly 30%) favor
keeping a ridge that guidance moves into place on Sunday. As a
result, have kept modest probabilities for precipitation across the
region during this period in accordance with the NBM. Mode of how
showers and storms will develop along with any severe threat  is
unclear at this time with any surface features and thermodynamics
remaining unresolved.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1056 PM CDT Tue Apr 30 2024

Showers and thunderstorms will be exiting the area early in the
TAF period with variable MVFR/IFR ceiling becoming VFR. Variable
winds with the showers and storms in the area will become
southwest, then shift to the west and northwest increasing 10
to 20kts with gusts 20 to 30kts. The northwest winds will
decrease to less than 12kts Wednesday night. VFR ceilings
fl100-150 will be on the increase Wednesday night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...KAA/Naylor
AVIATION...Zapotocny
Hazardous weather outlook, Apr 30, 2:17 AM CST, 21 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
317 AM CDT Tue Apr 30 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
317 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. The main severe weather threats will be hail up to
quarter size, wind gusts of 60 to 65 mph, and possibly a tornado
or two. The highest threat for severe weather will be west of the
Mississippi River between 6 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong storms may be possible along and south of Interstate
94 on Thursday and Thursday evening. Rainfall amounts will likely
range between 1 and 2 inches with locally higher amounts
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening from 6 PM to 9 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-011100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
317 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible tonight. The main threats from
these storms will be gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong storms may be possible along and south of Interstate
94 on Thursday and Thursday evening. Rainfall amounts will likely
range between 1 and 2 inches with locally higher amounts
possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Apr 30, 6:34 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
734 PM CDT Tue Apr 30 2024

IAZ008-MNZ094-010115-
Mitchell IA-Mower MN-
734 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MITCHELL AND MOWER
COUNTIES THROUGH 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Northwood. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Austin and Lyle around 740 PM CDT.
  Brownsdale and Rose Creek around 750 PM CDT.
  Adams around 755 PM CDT.

Other locations impacted by these storms include Toeterville,
Sargeant, Otranto, Otranto Park, Mapleview, Lansing, Brookside
Campground, and Mayville.

This includes Interstate 90 in Minnesota between mile markers 175 and
199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9305 4385 9269 4384 9269 4383 9267
      4361 9245 4336 9302 4350 9303 4350 9305
TIME...MOT...LOC 0033Z 233DEG 44KT 4380 9326 4342 9311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Apr 30, 7:27 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
827 PM CDT Tue Apr 30 2024

MNZ086-087-094-095-010200-
Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
827 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT OLMSTED...NORTHEASTERN MOWER...
EAST CENTRAL DODGE AND NORTHWESTERN FILLMORE COUNTIES THROUGH 900 PM
CDT...

At 827 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Byron to near Rochester to near Spring
Valley. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Rochester and Oronoco around 835 PM CDT.
  Chatfield around 840 PM CDT.

Other locations impacted by these storms include Salem Corners,
Hidden Meadows R V Park, Rochester Airport, Washington, Pleasant
Grove, Oxbow Park, and Hamilton.

This includes Interstate 90 in Minnesota between mile markers 204 and
224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4419 9256 4419 9254 4385 9208 4369 9248
      4386 9259 4406 9276
TIME...MOT...LOC 0127Z 228DEG 43KT 4408 9266 4395 9249 4375 9244

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Apr 30, 7:42 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
842 PM CDT Tue Apr 30 2024

MNZ079-087-088-095-010215-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-
842 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WINONA...EASTERN
OLMSTED...SOUTH CENTRAL WABASHA AND NORTHERN FILLMORE COUNTIES
THROUGH 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Rochester to near Chatfield to
near Spring Valley. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Chatfield, Eyota, Elgin, Dover, and Wykoff around 845 PM CDT.
  St. Charles and Fountain around 850 PM CDT.
  Preston and Plainview around 855 PM CDT.
  Lanesboro around 900 PM CDT.

Other locations impacted by these storms include Whitewater State
Park, Potsdam, Isinours, Fillmore, Washington, Kings Park, and
Whalan.

This includes Interstate 90 in Minnesota between mile markers 215 and
239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 9212 4374 9183 4360 9243 4386 9235
      4414 9257
TIME...MOT...LOC 0141Z 248DEG 39KT 4410 9244 4390 9226 4365 9234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Mitchell

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

Drought, Clayton

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Clayton forecast zone
Reported by
Drought Monitor
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

Drought, Fayette

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

Drought, Floyd

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

Drought, Howard

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

Drought, Winneshiek

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Winneshiek forecast zone
Reported by
Drought Monitor
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

Drought, Chickasaw

When
May 1, 12:00 AM CST to May 21, 6:00 AM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Above normal total monthly precipitation near 10 inches resulted in reduction of severe (D2) drought to moderate (D1) through May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183622, 1183633, 1183634, 1183635, 1183636, 1183637, 1183638.